Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Epilepsy

Breakthrough seizure on Keppra

03/15/2010

Question:

My husband (31 y/o) had a benign brain tumor removed on 08/28/09. He had a breakthrough seizure (tonic-clonic) on dilantin, and was switched to Keppra thereafter. Last week (03/04/10) he had another breakthrough seizure (TC) on Keppra. His dosage was 3000 mg/day, and his blood work showed the level to be 5 ug/mL. He is now on 4000 mg/day. His most recent MRI (02/01/10) shows scar tissue where the tumor was removed. My questions are: 1) could the Keppra without an adjunctive AED be ineffective? 2) Shouldn`t his neurologist add a medication after a seizure on 3000 mg/day? 3) Or does the blood level suggest 3000 isn`t enough and perhaps 4000 is what he needs? 4) Is increasing the Keppra rather than adding a second drug a conservative move or a common next step? Finally, could the physiologic cause of his seizures be related to glutamate or GABA receptors rather than norepinephrine (i.e. Keppra`s mechanism of action)?

Answer:

Thank you for visiting NetWellness. On this site, NetWellness experts try to answer general questions about health. Only a health professional performing a thorough clinical exam is able to evaluate your symptoms.

For more information:

Go to the Epilepsy health topic, where you can:

Response by:

NetWellness Staff
NetWellness.org